Virginia, 2017

Strong Wind in Virginia, June 21, 2017

June 21, 2017 · NWS AKQ · 1 event in 1 county or zone

Scattered showers associated with a trough of low pressure produced isolated damaging winds at a Virginia Beach campground.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered showers associated with a trough of low pressure produced isolated damaging winds at a Virginia Beach campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 21, 5:59 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 21, 5:59 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
659 AM EDT Wed Jun 21 2017

.SYNOPSIS...
A frontal boundary dissipates over the local area today as an
upper level disturbance passes just north of the region. Bermuda
High begins to shift back towards the Eastern Seaboard this
afternoon through Thursday. The high becomes centered off the
Southeast Coast Friday and Saturday as low pressure moves
through eastern Canada.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...A quick update this morning to shift precip/POPs
farther east and to bring them to an end across far SE VA/NE NC
by late afternoon. Made similar adjustments to QPF as well. Rest
of forecast is on track for today.

Previous discussion...
Stationary front remains stalled along the spine of the
Appalachians early this morning with light rain showers
traversing the area generally along/south of a line from
Farmville-Ashland-Salisbury. The showers will slowly shift
eastward through today...becoming more focused across SE VA/NE
NC and exiting the coast early this evening. QPF amounts remain
light and no lightning has been observed overnight. Have
therefore reduced 6hr QPF amounts to 0.01-0.10 inches (highest
in NE NC today) and removed any mention of thunder through this
morning. However, thunderstorms could develop again this
afternoon due to daytime heating increasing instability aloft
(despite plenty of clouds present). Today begins with
temperatures around 70F...warming to around 80F south invof
showers and up to around 85F farther north. The stalled front is
expected to wash out over the area today and some breaks in the
clouds are possible later this morning/early afternoon (mainly
north). This should be short-lived as an upper level shortwave
passes just north of the region later this afternoon. This will
cause clouds to fill back in with light sprinkles possible
across the Nrn Neck and MD/VA Eastern Shore (again due to
daytime heating increasing instability aloft).

All precip comes to an end this evening and skies scatter out as
weak high pressure builds north of the region. Fog is likely to
develop late tonight considering the saturated soils present
from several days of rain. Sounding profiles are not fully
saturated and S-SW winds stay at or above 5kt for most of the
overnight hours, therefore have limited fog wording to patchy
for now and kept any fog mention away from immediate coastal
areas where winds will be too strong for fog formation. Lows
around 70F.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The Bermuda High continues to shift towards the East Coast on
Thursday as TS Cindy makes landfall near the TX/LA Gulf Coast.
An interesting weather pattern sets up as strong high pressure
over the Desert SW creates an omega block with the Bermuda High
in the east...effectively "trapping" TS Cindy in the middle.
General model trends show shortwave energy ejecting from Cindy
and getting pulled around the Bermuda High towards the Mid
Atlantic Region during the short term periods. As the Bermuda
High settles near the Southeast Coast Thursday night through
Friday night, ample moisture and heat will be pumped into the
local area... resulting in warm/muggy conditions. Highs Thursday
in the lower 90s with dewpoints around 70F. Highs Friday
slightly cooler with temps in the mid-upper 80s due to potential
rainfall (see next paragraph); dewpoints in the lower 70s. Lows
Thu/Fri nights in the 70s.

Overall, Thursday should be dry for the local area. However, a
constant stream of subtropical moisture from the Gulf and
Atlantic should arrive late Thursday night as showers and
steadily march across the region into Friday night. The general
trend is for showers and thunderstorms to be ongoing Fri/Friday
night. Pwats upwards of 2.00 inches will create the potential
for moderate to heavy rainfall, which may also cause localized
flooding. Given timing/placement differences between models and
model runs, it is too soon to define these details attm. Will
monitor closely over the next day or so.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Lots of uncertainty in the extended range as models differ on
handling strength and timing of several frontal boundaries along
with the movement of now TS Cindy. The operational 12z GFS is
strong and faster than the previous 06z run with a cold front
that would sweep across the area on Saturday by 18z with the
remnant of Cindy pushing through quickly ahead of the front. The
06z GFS was at least 6 to 12 hours slower and was weaker with
the front. The 00z ECMWF was even slower than the GFS with the
remnants of Cindy being left behind the initial frontal
boundary, which stalls over the area on Saturday with the sfc
low associated with Cindy getting pulled over the area Saturday
night. A stronger secondary front arrives Monday and finally
pushes the humidity off the coast by Tuesday. The WPC guidance
is much closer to the ECMWF scenario and slower, which given the
time of the year, makes sense as the frontal boundaries of late
have struggled to make it through the CWA. So as a result, have
held onto a mention of precipitation into the day on Monday,
but the best chances for rain should be from Friday night into
the day on Sunday as the remnants of Cindy increase the moisture
over the region. I don't think it is wet all the time, but
expect some periods of showers with the best chance being during
the day on Saturday into Saturday night. Temperatures are a
challenge as well with cloud cover creating much of the
uncertainty. While temperatures should drop a degree or two each
day, clouds could certainly have an impact and either hold
readings down more than expected or should the clouds break more
than expected, readings could certainly jump. Right now, have
readings in the upper 80s to low 90s on Saturday and gradually
reduce highs on Sunday and Monday a couple degrees with the
front in the area. By Tuesday, expect to see a stronger push of
cooler and drier air which could get highs back down around 80.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Light rain showers southeast of KRIC this morning will slowly
shift eastward through today and are now expected to exit the
coast across far SE VA/NE NC by late this afternoon.
Thunderstorms could develop late morning/early afternoon due to
daytime heating increasing instability aloft (despite plenty of
clouds present). Overall, MVFR-VFR conditions should be
anticipated invof showers (pockets of IFR CIGs 600-800ft AGL
also possible) with VFR conditions north. As the front washes
out over the area today, clouds may break up late this
morning/early afternoon (mainly north). This should be short-
lived as an upper level shortwave passes just north of the
region later this afternoon. This will cause clouds to fill back
in with light sprinkles possible across the Nrn Neck and MD/VA
Eastern Shore (again due to daytime heating increasing
instability aloft).

All precip comes to an end this evening and skies scatter out as
weak high pressure builds north of the region. Fog is likely to
develop late tonight considering the saturated soils present
from several days of rain. Winds will be too strong near the
coast for fog formation, however low stratus may be possible.
Will address these concerns with the 21/1200Z TAF issuance.
Otherwise, fog will dissipate by roughly 22/1300-1400Z Thursday
with dry weather and VFR conditions anticipated.

Subtropical moisture moves into the region late Thursday night
into the upcoming weekend. Showers and thunderstorms with
moderate to heavy rainfall will be common beginning Friday. MVFR
conditions are likely with periods of IFR during this time. This
does not take into account the remnants of TS Cindy, however
similar conditions are likely to persist if/when they impact the
area.

&&

.MARINE...
High pressure off the Southeast coast will prevail today through
Saturday. A weak boundary will approach from the north late
tonight, but remain immediately north of the local marine area,
and then depart to the northeast by Thursday aftn. A SW wind
will mainly be 10-15kt today through Thursday night, with 2-4ft
seas and 1-2ft waves in the Bay. A cold front will push into the
Ern Great Lakes Friday and this will result in a tightening
pressure gradient Friday aftn into Friday night. A SW wind will
increase to 15-20kt, primarily for the ocean/Bay, with 4-5ft
seas possible out near 20nm north of Parramore Island, hence a
period of low-end SCA conditions are possible. The remnant low
of TS Cindy may pass across the region later in the weekend. Not
much wind should be associated with this system and the main
threat should be an increased chc of showers/tstms.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...ALB/BMD
LONG TERM...ESS
AVIATION...BMD
MARINE...AJZ
Hazardous weather outlook, Jun 21, 2:37 AM EST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
337 AM EDT Wed Jun 21 2017

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-220745-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
337 AM EDT Wed Jun 21 2017

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-220745-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
337 AM EDT Wed Jun 21 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Virginia Beach

When
June 21, 7:10 AM EST
Where
Virginia Beach forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Chairs were blown around and RV awnings were damaged or destroyed at North Landing Beach Campground.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710374.